The etiology for nonsteroidal anti-inflammatory drug (NSAID)-induced small intestinal injuries has not been well characterized.
Dr Ohmiya and colleagues from Japan determined the risk factors of symptomatic NSAID-induced small intestinal injuries, including diaphragm disease.
Of the 1262 symptomatic patients who underwent videocapsule endoscopy and/or double-balloon enteroscopy, 156 consecutive patients were verified as having taken NSAIDs.
Their CYP2C9*2, *3 and *13 single nucleotide polymorphisms were determined by allelic discrimination with Taqman 5’-nuclease assays.
|20% of patients were diagnosed with NSAID-induced small intestinal injury|
|Alimentary Pharmacology & Therapeutics|
Of the 156 NSAIDs users, 20% of patients were diagnosed with NSAID-induced small intestinal injury.
The team showed that the presence of comorbidities and the use of oxicams or diclofenac were associated with an increased risk of NSAID-induced small intestinal injury.
The researchers found that the combination of aspirin and non-aspirin NSAID was more damaging than aspirin alone.
Age, sex, concomitant use of proton pump inhibitors, indications for NSAIDs use, duration of NSAIDs use and CYP2C9*2, *3 and *13SNPs were unrelated.
The team observed that the use of meloxicam and CYP2C9*3SNPs were significantly associated with an increased risk for diaphragm disease.
Dr Ohmiya's team concludes, "The use of specific NSAIDs and the factors interfering with NSAIDs metabolism might associate with small intestinal injury, especially with diaphragm disease."